Late complications of an atrial septal occluder provoked by anticoagulant therapy
Late complications of an atrial septal occluder device (ASO) are rare but may be serious. We report a case with extensive hemopericardium five years after ASO implantation most likely triggered by anticoagulant therapy. Although not surgically confirmed, indirect clues for erosion of the atrial wall by the device were the exclusion of other etiologies, lack of recurrence after pericardial drainage and withdrawal of anticoagulants. In addition, multimodality imaging using echocardiography, computed tomography, and cardiac magnetic resonance imaging were helpful to elucidate this unusual cause. Initiation of anticoagulant treatment in patients with an ASO should be carefully balanced and may warrant more frequent echocardiographic follow-up.<. Learning objective: Late complications of an atrial septal occlude device (ASO) are rare. Initiation of anticoagulant therapy in patients with an ASO may lead to late hemopericardium, suggesting that more frequent echocardiographic follow-up is warranted.>.
|Keywords||Anticoagulant therapy, Atrial septal occluder, Late complications|
|Persistent URL||dx.doi.org/10.1016/j.jccase.2017.09.010, hdl.handle.net/1765/102796|
|Journal||Journal of Cardiology Cases|
Nguyên, U.C. (Uyên Châu), Weijs, B. (Bob), Luyten, P. (Peter), Blokzijl, C. (Carin), Witsenburg, M, Volders, P.G.A, & Bekkers, S.C.A.M. (2017). Late complications of an atrial septal occluder provoked by anticoagulant therapy. Journal of Cardiology Cases. doi:10.1016/j.jccase.2017.09.010